The US Food and Drug Administration (FDA) is warning healthcare providers and the public about the possibility of rare, but serious, injuries that may occur as a result of unintentional injection of a soft tissue filler into blood vessels in the face.
Unintentional injection can block blood vessels and restrict blood supply to tissues and lead to embolization, which could cause vision impairment, blindness, stroke, and damage and/or necrosis of the skin and underlying facial structures, the agency says in a Safety Communication released today.
Unintentional injections into blood vessels may occur with injection sites anywhere on the face, but the FDA's review of the literature and submitted adverse event reports pinpoints certain injection locations at which blood vessel blockages have been reported more often. These include the skin between the eyebrows and nose (glabella), in and around the nose, the forehead, and around the eyes (periorbital region), the FDA says.
Label Update Coming
The FDA says it is working with manufacturers to update their labeling to reflect the possible risk for serious injuries caused by inadvertent injection of dermal fillers into the blood vessels of the face so that "both health care providers and patients would have a better understanding of the risks," they say.
Various soft tissue fillers, also called dermal fillers, injectable facial implants, or wrinkle fillers, are FDA-approved to reduce the appearance of wrinkles or to augment lips or cheeks. Soft tissue fillers are injected directly into a treatment area. Successful results will depend on the patient's overall health and skin condition, the skill of the healthcare provider, the location of injection, and the type of filler used.
"Soft tissue fillers should be injected only by health care providers who have appropriate training and experience and who are knowledgeable about the anatomy at and around the injection site," the FDA says. They also recommend the following:
Before injection, thoroughly inform the patient of all risks of the procedure and the specific product you intend to use.
Note that the approved indications for use of soft tissue fillers vary depending on the product. The FDA may not have reviewed use of soft tissue fillers in some locations in the body.
Take extra care when injecting soft tissue fillers; for example, inject the product slowly and apply the least amount of pressure necessary.
Know the signs and symptoms associated with injection into blood vessels and have an updated plan detailing how you plan to treat the patient if this should occur. This may include on-site treatment and/or immediate referral to another healthcare provider for treatment.
Immediately stop the injection if a patient exhibits any signs or symptoms associated with injection into a blood vessel, such as changes in vision, signs of a stroke, white appearance (or blanching) of the skin, or unusual pain during or shortly after the procedure.
Tell patients they should seek immediate medical attention after the procedure if they experience signs and symptoms associated with injection into a blood vessel.
Educate healthcare facility employees on how to quickly assist patients who report signs and symptoms of filler complications. They must understand how to instruct the patient to receive appropriate medical care.
The FDA encourages health providers to report any patient experiencing an adverse event associated with unintentional injection of soft tissue filler into a blood vessel to MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at https://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.
Medscape Medical News © WebMD, LLC
Heartwire © WebMD, LLC
WebMD Health News © WebMD, LLC
Reuters Health Information ©
Send comments and news tips to email@example.com.
Cite this: Dermal Fillers May Rarely Cause Serious Injury, FDA Warns - Medscape - May 28, 2015.